4 doctors weighed in:

Can abruptly discontinuing Adderall (dextroamphetamine and racemic amphetamine) cause a mixed state in bipolar patients? I have Bipolar I Disorder and ADHD. I quit Adderall (dextroamphetamine and racemic amphetamine) for the summer break

4 doctors weighed in
Dr. Robert GalatzerLevy
Pediatrics - Psychiatry
2 doctors agree

In brief: Probably not but ...

It is likely not to be a problem but the wisest thing would be to discontinue the adderall (dextroamphetamine and racemic amphetamine) slowly and note the effect of doing so.
I strongly advise patient with bipolar I disorder to only change meds with medical supervision since the consequences of things going badly can be so great.

In brief: Probably not but ...

It is likely not to be a problem but the wisest thing would be to discontinue the adderall (dextroamphetamine and racemic amphetamine) slowly and note the effect of doing so.
I strongly advise patient with bipolar I disorder to only change meds with medical supervision since the consequences of things going badly can be so great.
Dr. Robert GalatzerLevy
Dr. Robert GalatzerLevy
Thank
Dr. Holly Maes
Pediatrics

In brief: Absolutely

Using stimulants in people with Bipolar Disorder requires extra care and monitoring.
Sudden changes starting or stopping can make moods swing wildly in either direction. This is one group of patients that should continue meds or if want a break in summer, wean off over a week or two and only if on a mood stabilizing medication.

In brief: Absolutely

Using stimulants in people with Bipolar Disorder requires extra care and monitoring.
Sudden changes starting or stopping can make moods swing wildly in either direction. This is one group of patients that should continue meds or if want a break in summer, wean off over a week or two and only if on a mood stabilizing medication.
Dr. Holly Maes
Dr. Holly Maes
Thank
Get help from a real doctor now
Dr. Cindy Juster
Board Certified, Pediatrics
34 years in practice
2M people helped
Continue
111,000 doctors available